Missouri, 2025

High Wind in Missouri, March 19, 2025

March 19, 2025 · NWS LSX · 3 events in 3 counties and zones

Strong southwest winds blew across the region on March 19. The winds were accompanied by dust blown in from Texas and very dry conditions led to many fire starts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong southwest winds blew across the region on March 19. The winds were accompanied by dust blown in from Texas and very dry conditions led to many fire starts. A few gusts to 60 or 65 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 19, 11:53 AM CST, 7 minutes earlier. Its key messages:

  • A strong storm system moving to our north will bring multiple hazards to the bi-state area through tonight: 1) A brief window (~2-4 hours at any given location) of critical fire danger due to very strong south/southwest winds, low relative humidity values, and dry fuels. 2) Sustained southerly winds of 20-30 mph with gusts of 40-50+ mph. These gusts continue overnight in central/northeast Missouri as well as west-central Illinois, but out of the northwest behind a cold front. 3) A conditional risk of a couple of strong to severe thunderstorms from 1-5 PM in parts of west central and south- central Illinois. Damaging winds to 60 mph is the main threat.
Area forecast discussion, Mar 19, 11:53 AM CST, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1253 PM CDT Wed Mar 19 2025

.KEY MESSAGES...

- A strong storm system moving to our north will bring multiple
  hazards to the bi-state area through tonight:

1) A brief window (~2-4 hours at any given location) of critical
fire danger due to very strong south/southwest winds, low relative
humidity values, and dry fuels.

2) Sustained southerly winds of 20-30 mph with gusts of 40-50+
mph. These gusts continue overnight in central/northeast Missouri
as well as west-central Illinois, but out of the northwest behind
a cold front.

3) A conditional risk of a couple of strong to severe
thunderstorms from 1-5 PM in parts of west central and south-
central Illinois. Damaging winds to 60 mph is the main threat.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 332 AM CDT Wed Mar 19 2025

Latest surface analysis shows a 986 hPa cyclone across central
Kansas moving east/northeast. GOES-16 nighttime microphysics shows a
well-defined plume of dust aloft pushing eastward into western
Missouri. This area of widespread dust originated farther to the
southwest as strong winds behind the dryline picked up and lofted
the dust. This dust aloft likely will make for at least hazy
sunshine today ahead of the dryline. Satellite imagery shows this
dust aloft is pretty thick. Therefore, it could help limit the
warmup slightly. I was not sure however how thick it would be
later on today, so did not account for the dust in terms of
today's high temperatures.

The surface low is forecast to move to near the Missouri-Iowa border
toward midday, with the north-south oriented dryline entering
eastern Missouri. Behind the dryline, winds veer a bit more to the
southwest, with dewpoints rapidly dropping. This is expected to
cause a brief window (~2-4 hours at any given location) of critical
fire danger due to very strong south/southwest winds, relative
humidity values of 20-25%, and dry fuels. This period of critical
fire danger will cease from west to east fairly quickly as
temperatures drop and relative humidity values rise due to strong
low-level cold air advection.

Little/no change was made with respect to winds today. We are still
expecting sustained winds of 20-30 mph, with gusts of 40-50+ mph.
These gusts will be aided by unidirectional winds within a very deep
(to 650-750 hPa) boundary layer. These conditions are very conducive
to efficient mixing of higher winds aloft down to the surface. I
still would not be surprised to see a few gusts to 60 mph given peak
winds at the top of the mixed layer approaching 65-70 knots, but
think this will not be widespread nor prolonged enough to upgrade
any of the wind advisory to a high wind warning. Speaking of the
advisory, did extend it until 0900 UTC for parts of central and
northeast Missouri as well as west-central Illinois. While there
likely will be a brief "break" in the highest gusts, wind gusts pick
right back up after the passage of the cold front as winds veer to
the northwest.

Yet another thing we will have to keep a close eye on today is on
convective initiation. Surface convergence along the dryline
increases just after midday, but mainly just to our north. Low-
topped supercells are most likely to develop just ahead of the
surface low/triple point and a bit to the south along the dryline.
This puts central Illinois in the region where convective initiation
is most likely, just to the north of our CWA. However, there is a
more conditional threat for a couple of strong to severe
thunderstorms in west central and south-central Illinois between 1
and 5 PM. Instability is forecast to be weaker as well in our area
(MLCAPE of 150-350 J/kg), but deep-layer shear is very strong (70+
knots). Some low-topped supercells are possible in this environment,
with damaging winds the main threat. Very high LCLs should make
tornadoes unlikely, with very little hail CAPE precluding large hail
as a threat. Another source of uncertainty as to when convective
initiation will be is a strong cap in place. This cap will break down
as heights fall rapidly and much colder temperatures aloft move into
the area. However, this strong cap could help delay initiation by an
hour or two. If this occurs, convection firing along the dryline
even further to the south would be more likely to begin to our east.

Much colder air will continue to move in tonight, with surface
temperatures dropping into the 30s. Short-term model guidance shows
the primary deformation zone moving into central and northeast
Missouri early this evening, but weakening and falling apart.
Precipitation will start as rain, but mix with and then changeover
to snow later on tonight. The deformation zone is forecast to
"cycle" and reform farther to the east. This secondary deformation
zone should be centered to our north over far eastern Iowa into
northern Illinois. However, that is not too far north of our
northern counties, and if the placement is more to the south, a
couple of inches of snow is not out of the realm of possibility. The
expectation though is for a dusting to as much as 1" in parts of
northeast Missouri and west-central Illinois. Flurries to maybe a
dusting are possible elsewhere. Any snow amounts non impactful and
confined to elevated and grassy surfaces due to light snowfall rates
expected and warm road temperatures.

Gosselin

&&

.LONG TERM...  (Thursday through Tuesday)
Issued at 332 AM CDT Wed Mar 19 2025

(Thursday - Saturday)

Much cooler temperatures are forecast on Thursday behind the strong
cold front. Highs are only expected to be in the upper 40s to low
50s. These values would be about 6-8 degrees below normal for the
date. Northwest winds will quickly subside late on Thursday into
Thursday evening as a surface ridge of high pressure moves across
the Mississippi Valley.

Winds will turn once again out of the south on Friday as the ridge
moves off into the Ohio Valley. These southerly winds will also
bring back warmer temperatures, with highs predominantly in the low
to mid 60s. Increasing southerly winds and continued low relative
humidity values also is likely to bring the return of elevated fire
danger to the region.

A cold front is forecast to move through the area late Friday
afternoon into the evening. This front is likely to pass through dry
however, with weak surface convergence along the boundary and the
stronger mid/upper level forcing for ascent residing to our north.
PoPs are lower with this forecast package, only in the slight chance
(~20%) category in south-central Illinois.

Slightly cooler conditions are forecast behind this cold front on
Saturday, with highs likely in the mid 50s to mid 60s. In other
words, back close to normal for late March.

(Saturday Night - Sunday Night)

Model guidance continues to come into better agreement with the
track, timing, and strength of the next midlevel shortwave trough
moving across the Upper Midwest. This still looks like the best
chance of widespread rain in some time, with the latest LREF
probabilities for measurable rain of 80-95+%. There also remains a
pretty good chance for more beneficial rain on the order of at least
a quarter inch (40-70%), especially in southeast Missouri and
southwest Illinois.

(Monday - Tuesday)

Ensemble guidance is in pretty good agreement with the general flow
pattern across the CONUS heading into early next week, depicting
mid/upper level ridging on the west coast and a broad but anomalous
troughing in the eastern third of the CONUS. This means northwest
flow aloft for our region, with dry weather and slightly below
normal temperatures favored. That means subfreezing low temperatures
are possible Monday and Tuesday morning, with better chances (20-
50%) on Tuesday morning.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1253 PM CDT Wed Mar 19 2025

A dry line will continue to progress eastward through the region
this afternoon, veering winds from southerly to southwesterly with
gusts of 37 to 45 kt. Isolated to scattered showers and
thunderstorms have also developed at times along this boundary, but
coverage is expected to remain greatest at KUIN early this afternoon
and then become focused east of the Mississippi River. Therefore,
confidence is low in direct thunderstorm impacts at St. Louis metro
terminals. Haze from near-surface dust/smoke is also expected behind
the dry line, but visibilities upstream have remained mainly VFR.

A cold front will pass through late this afternoon and evening,
following the dry line, with winds veering further to the northwest
and MVFR stratus overspreading the region. A band of light rain
mixing with or changing to snow will also arrive this evening, with
KUIN most likely to see a changeover to mostly snow along with IFR
visibilities. Precipitation will dissipate early Thursday morning,
followed by west to east clearing of stratus, allowing improvement
to VFR flight conditions on Thursday. Northwesterly winds will also
persist, with a gradual decrease in gust magnitude, closer to 25 to
35 kt.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 4 AM CDT Thursday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
     MO.

     Red Flag Warning until 7 PM CDT this evening for Saint Charles
     MO-Saint Louis City MO-Saint Louis MO.

     Wind Advisory until 7 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

     Red Flag Warning until 5 PM CDT this afternoon for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Dent MO-Franklin
     MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-
     Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
     Francois MO-Sainte Genevieve MO-Shelby MO-Warren MO-
     Washington MO.

IL...Wind Advisory until 4 AM CDT Thursday for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

     Red Flag Warning until 7 PM CDT this evening for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

     Wind Advisory until 7 PM CDT this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 19, 2:41 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
341 AM CDT Wed Mar 19 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Critical fire danger is expected today due to very strong
south/southwest winds, low relative humidity values, and dry fuels.

Sustained southerly winds of 20-30 mph with gusts of 40-50+ mph are
forecast through tonight.

There is a conditional risk of a couple of strong to severe
thunderstorms from 1-5 PM in parts of west central and south-central
Illinois. Damaging winds to 60 mph is the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

In the hours before

Local storm report, Mar 19, 9:48 AM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1048 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     Non-Tstm Wnd Gst 4 NE Ashland            38.82N 92.22W
03/19/2025  M46 MPH          Boone              MO   ASOS

            ASOS station KCOU Columbia.

&&
Local storm report, Mar 19, 11:25 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1225 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     Non-Tstm Wnd Gst 3 NE Jefferson City     38.60N 92.15W
03/19/2025  M51 MPH          Callaway           MO   ASOS

            ASOS station KJEF Jefferson City.

&&

AE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Boone

When
March 19, 12:00 PM CST to 3:00 PM CST
Where
Boone forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Columbia ASOS reported a gust to 53KT (61 mph).

High Wind, St. Charles

When
March 19, 12:00 PM CST to 3:00 PM CST
Where
St. Charles forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

The ASOS at the airport in St Charles (KSET) reported a gust to 55KT (63 mph).

High Wind, St. Louis

When
March 19, 12:00 PM CST to 3:00 PM CST
Where
St. Louis forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

The ASOS at the Spirit of St Louis airport (KSUS) reported a gust to 52KT (60 mph).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232744, 1232745, 1232748.